Kentucky, 2009

High Wind in Kentucky, December 9, 2009

December 9, 2009 · NWS ILN · 12 events in 12 counties and zones

A strong center of low pressure tracked out of the plains states to the Great Lakes region. Ahead of this low in the Ohio Valley, southwest winds of 30 to 40 mph with gusts to 50 and 60 mph were common throughout the day.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong center of low pressure tracked out of the plains states to the Great Lakes region. Ahead of this low in the Ohio Valley, southwest winds of 30 to 40 mph with gusts to 50 and 60 mph were common throughout the day. These strong winds peaked in the early afternoon with the passage of a cold front, and diminished later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 9, 10:26 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 9, 10:26 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1026 AM EST WED DEC 9 2009

.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT LAKES
TODAY...PUSHING NORTHEAST TO SOUTHERN QUEBEC BY THURSDAY MORNING.
THE LOW WILL SEND A STRONG COLD FRONT THROUGH THE AREA. HIGH
PRESSURE WILL GRADUALLY BUILD INTO THE THE OHIO VALLEY THURSDAY
INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BAND OF RAIN SHOWERS IS PROGRESSING ACROSS THE FORECAST AREA WITH
WIND GUSTS STARTING TO PICK UP BEHIND THE PRECIPITATION. THERE IS
A SMALL DRY SLOT BEFORE ADDITIONAL SHOWERS WORK INTO THE REGION.
THE DRY SLOT APPEARS TO BE COINCIDENT WITH STRONG COLD AIR
ADVECTION. ONCE THIS SPREADS ACROSS THE FORECAST AREA EXPECT
WINDS TO INCREASE EVEN FURTHER INTO WARNING RANGE. ADDITIONAL
SHOWERS MOVING IN THIS AFTERNOON SHOULD PRIMARILY BE SNOW SHOWERS
ALTHOUGH THERE IS THE POSSIBILITY OF STARTING AS RAIN OR A
RAIN/SNOW MIX. STILL EXPECTING LITTLE OR NO SNOW ACCUMULATION.
TEMPERATURES MAY RISE ANOTHER DEGREE OR TWO IN THE SOUTHEAST
ZONES. BUT OTHERWISE HIGHS HAVE BEEN REACHED FOR THE DAY WITH
READINGS DROPPING THROUGH THE AFTERNOON.

FOR TONIGHT...AS SFC LOW PULLS AWAY...SNOW SHOWERS WILL TAPER OFF
FROM SW TO NE. SKIES WILL REMAIN CLOUDY TO MOSTLY CLOUDY.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
LOW PRESSURE WILL LIFT NE FROM SRN QUEBEC TO THE CANADIAN
MARITIMES THURSDAY INTO THURSDAY NIGHT. THIS WILL ALLOW SFC HIGH
PRESSURE TO GRADUALLY BUILD INTO THE OHIO VALLEY REGION DURING
THIS PERIOD. THERE WILL BE A DECENT PRESSURE GRADIENT ON
THURSDAY...SO WINDS WILL GUST BETWEEN 25 AND 35 MPH. IT WILL BE
MUCH COLDER AS AN ARCTIC AIRMASS SETTLES IN. TEMPERATURES WILL
NOT WARM THAT MUCH FROM MORNING LOWS IN THE MID TEENS TO LOWER
20S. WILL FORECAST HIGHS FROM AROUND 20 NORTHWEST TO THE UPPER 20S
FAR SE. PARTLY TO MOSTLY CLOUDY SKIES WILL GRADUALLY CLEAR FROM SW
TO NE THROUGH THURSDAY NIGHT.

HIGH PRESSURE WILL BE LOCATED OVER THE OHIO VALLEY ON FRIDAY.
SUNSHINE AND MODERATING 850 MB TEMPERATURES WILL ALLOW FOR A WARM
UP FROM THURSDAYS VERY COLD READINGS. HIGHS WILL RANGE FROM THE
UPPER 20S NORTH TO THE LOWER 30S SOUTH.

UPR LVL PATTERN OVER THE LOWER 48 WILL TRANSITION TO A MORE WEST
TO SOUTHWEST FLOW ALOFT THROUGH THE WEEKEND. THIS WILL RESULT IN
MODERATING TEMPERATURES. THE FLOW WILL ALSO HAVE EMBEDDED WEATHER
DISTURBANCES. ONE MAY AFFECT OUR REGION SATURDAY NIGHT INTO SUNDAY
MORNING. HAVE THUS KEPT A MENTION OF RAIN AND/OR SNOW SHOWERS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
FOR THE PERIOD SUNDAY THROUGH TUESDAY...AFOREMENTIONED WEATHER
DISTURBANCE SHOULD BE MOVING EAST OF THE AREA ON SUNDAY. THE NEXT
WX SYSTEM TO AFFECT THE REGION IS POISED FOR NEXT TUESDAY.
TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL FOR SUNDAY AND
MONDAY WITH TEMPERATURES FALLING BACK TO BELOW NORMAL READINGS BY
MID WEEK. HAVE MAINTAINED A LOW CHC POP ON TUESDAY IN ASSOCIATION
WITH THE NEXT COLD FRONT.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
RAIN SHOWERS WILL WORK ACROSS THE TAF SITES BY 18Z. SOUTHWEST
WINDS WERE GUSTING UP TO 35 KT. OUTSIDE OF SHOWERS...CLOUDS HAVE
LIFTED TO VFR AT MOST LOCATIONS. HOWEVER THIS WILL BE TEMPORARY.
COLDER AIR SURGING INTO THE REGION WILL CAUSE GUSTS TO INCREASE TO
NEAR 50 KT AND CEILINGS WILL BECOME MVFR. SNOW SHOWERS WILL SPREAD
ACROSS THE TAF SITES WITH SOME VISIBILITY RESTRICTIONS EXPECTED...
POSSIBLY AS LOW AS IFR. SNOW SHOWERS SHOULD TAPER OFF TOWARDS 00Z
AND WINDS WILL SLOWLY DIMINISH AND VEER SLIGHTLY. HOWEVER MVFR
CEILINGS WILL LIKELY PERSIST THROUGH THE NIGHT.

OUTLOOK...MVFR CIGS AND PRECIPITATION POSSIBLE SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR KYZ089>100.
IN...HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...
SHORT TERM...HICKMAN
LONG TERM...CONIGLIO/HICKMAN
AVIATION...
Hazardous weather outlook, Dec 9, 4:50 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
450 AM EST WED DEC 9 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
450 AM EST WED DEC 9 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Carroll

When
December 9, 11:30 AM EST to 1:30 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

Trees were reported blown down approximately 10 miles east of Carrollton.

High Wind, Robertson

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Robertson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

Winds throughout the region were estimated to gust to 50 knots.

High Wind, Bracken

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Bracken forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

Several trees were blown down across the county.

High Wind, Mason

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Mason forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Trees and large signs were blown down in the city of Maysville.

High Wind, Lewis

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Lewis forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

A few trees were blown down across the county.

High Wind, Pendleton

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Pendleton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

A few trees were blown down across the county. Some roads had to be cleared of debris.

High Wind, Grant

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

A couple of trees were blown down on area roadways.

High Wind, Owen

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Owen forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

Large limbs were blown down and had to be removed from roadways.

High Wind, Boone

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Boone forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

A couple of trees were blown down across the county.

High Wind, Kenton

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Kenton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Several trees were blown down. Power outages were reported throughout the county.

High Wind, Campbell

When
December 9, 1:00 PM EST to 3:00 PM EST
Where
Campbell forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

A few trees and large limbs were blown down across the county.

High Wind, Gallatin

When
December 9, 2:00 PM EST to 4:00 PM EST
Where
Gallatin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

A tree was blown down on a house. Other trees were blown down across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198810, 198813, 200192, 200193, 200194, 200195, 200196, 200197, 200198, 200199, 200212, 200191.